Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Miami, FL

June 12, 2024Broward County, Florida

NWS Miami, FL issued this flash flood warning at Jun 12, 2024, 11:45 AM EDT for Broward County, Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2024, 11:45 AM EDT (15:45 UTC)
Expired
Jun 12, 2024, 4:15 PM EDT
In force
5 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Broward County, FL

The radar

The Miami radar (KAMX), 67 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS52 KMFL 121545
FFWMFL
FLC011-121745-
/O.NEW.KMFL.FF.W.0005.240612T1545Z-240612T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
1145 AM EDT Wed Jun 12 2024

The National Weather Service in Miami has issued a

* Flash Flood Warning for...
  Central Broward County in southeastern Florida...

* Until 145 PM EDT.

* At 1145 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in I-75. Between 3 and 4 inches 
  of rain have fallen. The expected rainfall rate is 4 to 6 inches 
  in 1 hour. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2613 8071 2615 8084 2618 8082 2616 8063
      2613 8063

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...4-6 INCHES IN 1 HOUR

$$

SB
2 follow-up statements
470 
WGUS52 KMFL 121725
FFWMFL
FLC011-121915-
/O.EXT.KMFL.FF.W.0005.000000T0000Z-240612T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
125 PM EDT Wed Jun 12 2024

The National Weather Service in Miami has extended the

* Flash Flood Warning for...
  Central Broward County in southeastern Florida...

* Until 315 PM EDT.

* At 125 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in I-75. Between 3 and 5 inches 
  of rain have fallen. The expected rainfall rate is 4 to 6 inches 
  in 1 hour. Additional rainfall amounts of 1 to 4 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2613 8071 2615 8084 2618 8082 2616 8063
      2613 8063

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...4-6 INCHES IN 1 HOUR

$$

SB
812 
WGUS52 KMFL 121912
FFWMFL
FLC011-122015-
/O.EXT.KMFL.FF.W.0005.000000T0000Z-240612T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Miami FL
312 PM EDT Wed Jun 12 2024

The National Weather Service in Miami has extended the

* Flash Flood Warning for...
  Central Broward County in southeastern Florida...

* Until 415 PM EDT.

* At 312 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in I-75. Between 4 and 6 inches 
  of rain have fallen. Additional rainfall amounts of 1 to 3 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2613 8071 2615 8084 2618 8082 2616 8063
      2613 8063

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 8:49 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 12, 8:49 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
849 AM EDT Wed Jun 12 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 823 AM EDT Wed Jun 12 2024

After a nice lull overnight, convection has fired up once again
along a convergence boundary along central FL near the Lake
region. Portions of this line have moved over Glades, Hendry and
Collier county, with an estimated 1-3 inches of rain already over
some areas. This line is forecast to drift eastward through the
day, bringing more rain across the rest of the CWA. Additionally, ACARS
sounding data and the 12Z MFL sounding show favorable conditions
for additional rounds of rainfall to develop along the East Coast
ahead of this line. As such, the flash flooding risk will persist
across the area, especially for locations that received multiple
inches of rain yesterday. A very conditional, very marginal chance
for isolated landspouts or tornados will also be possible this
afternoon with the stronger "overachieving" storms that manage to develop,
but this possibility will hinge on having enough instability and
shear for a storm to organize, which still looks uncertain at this
time.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 147 AM EDT Wed Jun 12 2024

Somewhat drier mid-lvl air has filtered into SFL in the wake of
the earlier (convectively-enhanced) shortwave passage Tuesday
afternoon/evening. This combined with diurnal stabilization has
allowed for a general lull in heavier rainfall over the area early this
morning. This lull will likely not last very long as additional
convective development looks likely over portions of the area by
mid-morning (and potentially even by sunrise), as additional
shortwave impulses pivot into the area and interact with the
anomalous tropical moisture (PWATs 2.3-2.5 inches) that remains
pooled over South Florida.

The forecast for today remains complex, as the overnight guidance
suite hints at a plethora of plausible but sometimes conflicting
scenarios for how the day will evolve. There is a general
consensus that the best low-lvl convergence and moisture pooling
will be over northern areas of our CWA in the Lake region, and
many of the global models place their QPF maximum in this vicinity
(or even north of our area altogether). However, many of the
higher-res guidance hint at greater convective coverage/intensity
south of this zone of broader ascent likely fueled by greater
diurnal destabilization and potentially a weak differential
heating boundary. Both the northern and southern foci seem
plausible so went with a broadbrushed approach for QPF, giving
slightly more weight to the southern solution as it is favored by
the CAMs and we are only 6-18 hours out.

Whether the northern or southern solution pans out will have
impacts on today's hydrology concerns, as the northern third or
so of the area saw significantly less rainfall (generally 2 inches
or less) on Tuesday compared to the region between Tamiami Trail
and Alligator Alley which observed a widespread 3-6 inches, with
localized amounts of up to 8 inches. This observed rainfall
gradient is evident in FFG with 6 hour FFG varying from around 2
inches in coastal Collier and Miami-Dade to 4-5 inches in Palm
Beach/Glades/Hendry counties. Consequently a southern solution
would likely result in greater hydrologic impacts, as several
inches of rain would be likely over already saturated areas, while
the northern solution would be more "equitable" and ideally less
impactful (unless it focused over urban portions of PB county).

The only notable change to the synoptic pattern on Thursday will
be the development of an intensifying sfc. low over the stalled
boundary to our north, just off the SE Coast. This low (which may
eventually acquire subtropical characteristics over the Gulf
Stream) will shift NE in the late week period, but looks to at
least in the short term keep the subtropical moisture tap in place
over our area through Thursday (i.e. the classic cyclone moisture
tail). With the potential for significant additional rainfall
(HREF PMMs would indicate areas of 2-4 inch totals possible) and
likely saturated ground made the decision to extend the Flood
Watch through Thursday evening with this morning update.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 256 PM EDT Tue Jun 11 2024

An active subtropical jetstream will become entrenched over central
Florida, just downstream of a positively tilted major short-wave
trough that will impart on the Gulf of Mexico. This will allow for a
fetch of deep tropical moisture to remain entrenched over South
Florida, thus resulting in a prolonged period of widespread rainfall
will continue through the remainder of the week. Hydrologic concerns
will be the primary focus through the remainder of the week,
primarily owing to antecedent rainfall from previous days, and the
repeated bouts of strong thunderstorms capable of producing very
high tropical rainfall rates. With precipitable water remaining
above 2.0 inches, expect favorable conditions for flooding and even
flashing flooding - particularly for urban locations. The most
intense rainfall will develop in tandem with upper level impulses
that trek through the CWA through this period. As far as rainfall
totals through Friday, expect 4-8 inches for the western half of the
region, and 2-6 inches for the eastern half of CWA (including
metropolitan east coast), with locally higher totals possible. These
totals are subject to deviate based on how the forecast evolves in
the coming days.

A stationary frontal boundary will gradually dissolve, as low-level
circulations develop over the southern Gulf of Mexico and coastal
FL/GA respectively. This will likely stretch/divert moisture away in
opposite directions away from the region, though there will still be
lingering deep tropical moisture such that heavy rainfall will still
be a concern through the weekend. By late Saturday/early Sunday, a
backing of low-level winds will be realized as expansive Bermuda
ridge of high pressure expands southwestward. An easterly flow
regime will likely become re-established, which will allow for
periods of heavy rainfall in the morning along the east coast, with
more coverage generally along interior and western portions of the
CWA. Heavy rainfall and flooding will be the primary concerns again,
though the threat should be diminished in comparison to earlier in
the week. Nevertheless, cannot rule out the potential for flooding
through the weekend, mostly conditional on measured rainfall up to
this point.

High temperatures will begin to increase slightly through the period
with mid 80s expected on Friday and slightly increasing each
afternoon. Highs will reach the lower 90s again by the Tuesday-
Wednesday time frame.

&&

.AVIATION...
(12Z TAFS)
Issued at 823 AM EDT Wed Jun 12 2024

Periods of sub-VFR conditions likely today as rounds of SHRA/TSRA
push through today. Convective activity is forecast to spread
NW to SE through the day. Several TEMPOs are already in place but
short- fuse amendments could be needed as conditions evolve.
Outside of storm outflows generally southerly winds - gusty at
times - will prevail through the daytime hours.

&&

.MARINE...
Issued at 147 AM EDT Wed Jun 12 2024

Near hazardous southerly winds will persist over the area waters
today, as the area remains south of a stalled front and associated
surface low. These winds will decrease Thursday into the late
week period as the low progresses northeast into the Atlantic
waters. Numerous showers and thunderstorms remain likely through
much of the upcoming week resulting in periods of locally higher
winds and seas. Outside of storms wave heights should remain 3 ft
or less through the forecast period.

&&

.BEACHES...
Issued at 147 AM EDT Wed Jun 12 2024

The moderate risk of rip currents will continue today for the
beaches of Collier county as breezy SW flow persists.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            86  78  85  76 /  90  90  90  90
West Kendall     87  75  87  74 /  90 100  90  90
Opa-Locka        87  77  87  76 /  90  80  90  90
Homestead        87  76  87  75 /  80 100  90  90
Fort Lauderdale  85  77  84  77 /  90  80  90  90
N Ft Lauderdale  86  77  85  76 /  90  80  90  90
Pembroke Pines   89  77  88  77 /  90  80  90  90
West Palm Beach  86  75  85  75 /  90  70 100  90
Boca Raton       87  76  86  76 /  90  80  90  90
Naples           87  77  86  76 /  90  90  90 100

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday evening for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...Carr
LONG TERM....SRB
AVIATION...ATV
Hazardous weather outlook, Jun 12, 10:02 AM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
1002 AM EDT Wed Jun 12 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
131415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1002 AM EDT Wed Jun 12 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Excessive Rainfall: With multiple rounds of heavy rainfall possible,
the potential for flash flooding will exist especially across the
urban and poor drainage areas. The rainfall will be particularly
problematic for urban and recently soaked regions.

Thunderstorms: Numerous thunderstorms are expected over South
Florida today. Some of the thunderstorms could contain gusty winds
and heavy downpours.

There will be a moderate risk of rip currents for the Collier county
beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Enhanced tropical moisture will be in place over South Florida
through at least Friday, resulting in periods of heavy rain and a
flooding threat. See Flood Watch for the latest details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Local storm report, Jun 12, 11:42 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
1142 AM EDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Tstm Wnd Dmg     2 ENE North Perry Airpo 26.02N 80.21W
06/12/2024                   Broward            FL   Public

            Tree Down at NW 59th AVE & Buchanan street
            along with a house driveway carport damage.

&&

BNB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:31 PM EDTSpecial Marine WarningMFL44 min
Jun 11, 9:06 PM EDTSpecial Marine WarningMFL24 min
Jun 11, 9:13 PM EDTSpecial Marine WarningMFL32 min
Jun 11, 10:50 PM EDTSpecial Marine WarningMFL25 min
Jun 11, 11:15 PM EDTSpecial Marine WarningMFL30 min
Jun 12, 8:59 AM EDTSpecial Marine WarningMFL46 min
Jun 12, 9:52 AM EDTSpecial Marine WarningMFL38 min
Jun 12, 10:22 AM EDTTornado WarningMFLBroward, Collier23 min
Jun 12, 10:26 AM EDTSpecial Marine WarningMFL49 min
Jun 12, 10:34 AM EDTSpecial Marine WarningMFL41 min
Jun 12, 10:52 AM EDTTornado WarningMFLBroward23 min
Jun 12, 10:58 AM EDTAreal Flood AdvisoryMFLBroward, Collier, Glades, Hendry, Palm Beach4 hr
Jun 12, 11:13 AM EDTTornado WarningMFLBroward17 min
Jun 12, 11:16 AM EDTSpecial Marine WarningMFL44 min
Jun 12, 11:17 AM EDTSpecial Marine WarningMFL43 min
Jun 12, 11:19 AM EDTSpecial Marine WarningMFL41 min
Jun 12, 11:26 AM EDTTornado WarningMFLPalm Beach34 min
Jun 12, 11:35 AM EDTAreal Flood AdvisoryMFLMiami-Dade4 hr
Jun 12, 11:44 AM EDTSpecial Marine WarningMFL31 min
Jun 12, 11:55 AM EDTAreal Flood AdvisoryMFLCollier3 hr
Jun 12, 11:56 AM EDTSpecial Marine WarningMFL64 min
Jun 12, 12:06 PM EDTSpecial Marine WarningMFL54 min
Jun 12, 12:34 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade7 hr
Jun 12, 1:01 PM EDTSpecial Marine WarningMFL59 min
Jun 12, 1:07 PM EDTFlash Flood Warning EmergencyMFLBroward, Miami-Dade7 hr
Jun 12, 1:23 PM EDTFlash Flood WarningMFLCollier3 hr
Jun 12, 2:00 PM EDTAreal Flood AdvisoryMFLCollier, Monroe6 hr
Jun 12, 2:01 PM EDTSpecial Marine WarningMFL59 min
Jun 12, 2:08 PM EDTSpecial Weather StatementMFLMiami-Dade37 min
Jun 12, 2:16 PM EDTAreal Flood AdvisoryMFLMiami-Dade119 min
Jun 12, 2:23 PM EDTFlash Flood WarningMFLMiami-Dade6 hr
Jun 12, 2:31 PM EDTSpecial Weather StatementMFLBroward59 min
Jun 12, 2:53 PM EDTFlash Flood WarningMFLBroward5 hr
Jun 12, 3:00 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach7 hr
Jun 12, 3:00 PM EDTSpecial Marine WarningMFL60 min
Jun 12, 3:10 PM EDTSpecial Weather StatementMFLCollier65 min
Jun 12, 3:51 PM EDTFlash Flood WarningMFLCollier114 min
Jun 12, 3:56 PM EDTSpecial Marine WarningMFL94 min
Jun 12, 4:13 PM EDTSevere Thunderstorm WarningMFLMiami-Dade47 min
Jun 12, 4:28 PM EDTSpecial Weather StatementMFLMonroe62 min
Jun 12, 4:36 PM EDTFlash Flood WarningMFLBroward, Miami-Dade3 hr
Jun 12, 4:54 PM EDTAreal Flood AdvisoryMFLCollier3 hr
Jun 12, 5:08 PM EDTAreal Flood AdvisoryMFLMiami-Dade5 hr
Jun 12, 5:18 PM EDTSpecial Weather StatementMFLMiami-Dade57 min
Jun 12, 5:42 PM EDTSevere Thunderstorm WarningMFLMiami-Dade48 min
Jun 12, 5:43 PM EDTSpecial Marine WarningMFL62 min
Jun 12, 5:57 PM EDTAreal Flood WarningMFLCollier, Hendry14 hr
Jun 12, 7:31 PM EDTAreal Flood WarningMFLBroward, Miami-Dade12 hr

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.